Alert archive / South Carolina / Freeze Warnings in 2017

Freeze Warning 1, NWS Charleston, SC

March 3, 20175 counties in South Carolina

NWS Charleston, SC issued this freeze warning at Mar 3, 2017, 3:08 PM EST for 5 counties in South Carolina. It took effect at Mar 4, 2017, 3:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2017, 3:08 PM EST (20:08 UTC)
In effect from
Mar 4, 2017, 3:00 AM EST
Expired
Mar 4, 2017, 7:38 AM EST
In force
5 hr
Issued by
NWS Charleston, SC

Counties Allendale County, SC, Berkeley County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 48 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -145 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2726 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-145 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WWUS72 KCHS 032008
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
308 PM EST Fri Mar 3 2017

SCZ040-042>045-040500-
/O.UPG.KCHS.FZ.A.0001.170304T0800Z-170304T1400Z/
/O.NEW.KCHS.FZ.W.0001.170304T0800Z-170304T1400Z/
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Including the cities of Allendale, Hampton, Yemassee, Walterboro,
Saint George, Summerville, Goose Creek, and Moncks Corner
308 PM EST Fri Mar 3 2017

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EST SATURDAY...

The National Weather Service in Charleston has issued a Freeze
Warning, which is in effect from 3 AM to 9 AM EST Saturday.

* LOCATIONS...Along and north of a line from Allendale to 
  Walterboro, Ridgeville and Jamestown.

* TEMPERATURES...In the lower 30s.

* TIMING...Less than 2 hours of freezing temperatures expected in
  normally sheltered locations late tonight.

* IMPACTS...Freezing temperatures could kill sensitive vegetation
  and damage outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to protect sensitive outdoor vegetation and cover
unprotected outdoor plumbing.

&&

$$
4 follow-up statements
726 
WWUS72 KCHS 032337
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
637 PM EST Fri Mar 3 2017

SCZ040-042>045-040745-
/O.CON.KCHS.FZ.W.0001.170304T0800Z-170304T1400Z/
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Including the cities of Allendale, Hampton, Yemassee, Walterboro,
Saint George, Summerville, Goose Creek, and Moncks Corner
637 PM EST Fri Mar 3 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EST
SATURDAY...

* LOCATIONS...Along and north of a line from Allendale to
  Walterboro, Ridgeville and Huger. This includes Crocketville,
  Williams, Saint George, Harleyville and Jamestown. Areas right
  around Lake Moultrie and eastern Lake Marion will remain above 
  freezing, including Pinopolis and portions of Moncks Corner.

* TEMPERATURES...Lower 30s along with patchy to scattered frost.

* TIMING...1 to 2 hours of freezing temperatures in normally 
  sheltered locations late tonight. 

* IMPACTS...Freezing temperatures could kill sensitive vegetation
  and damage outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to protect sensitive outdoor vegetation and cover
unprotected outdoor plumbing.

&&

$$
858 
WWUS72 KCHS 040325
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
1025 PM EST Fri Mar 3 2017

SCZ040-042>045-041130-
/O.CON.KCHS.FZ.W.0001.170304T0800Z-170304T1400Z/
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Including the cities of Allendale, Hampton, Yemassee, Walterboro,
Saint George, Summerville, Goose Creek, and Moncks Corner
1025 PM EST Fri Mar 3 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EST
SATURDAY...

* LOCATIONS...Along and north of a line from Ulmer to Bells
  Crossroads, Ridgeville and Huger. This includes Miley, Lodge, 
  Smoaks, Duncan Chapel, Saint George and Jamestown. Areas right 
  around Lake Moultrie and eastern Lake Marion will remain above 
  freezing, including Pinopolis and portions of Moncks Corner.

* TEMPERATURES...Lower 30s along with patchy to locally scattered
  frost.

* TIMING...up to an hour of freezing temperatures, locally 1 to 2
  hours in sheltered locations.

* IMPACTS...Freezing temperatures could kill sensitive vegetation
  and damage outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to protect sensitive outdoor vegetation and cover
unprotected outdoor plumbing.

&&

$$
081 
WWUS72 KCHS 040846
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
346 AM EST Sat Mar 4 2017

SCZ040-042>045-041400-
/O.CON.KCHS.FZ.W.0001.000000T0000Z-170304T1400Z/
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Including the cities of Allendale, Hampton, Yemassee, Walterboro,
Saint George, Summerville, Goose Creek, and Moncks Corner
346 AM EST Sat Mar 4 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* LOCATIONS...Along and north of a line from Ulmer to Bells 
  Crossroads, Ridgeville and Huger. This includes Miley, Lodge, 
  Smoaks, Duncan Chapel, Saint George and Jamestown. Areas right 
  around Lake Moultrie and eastern Lake Marion will remain above 
  freezing, including Pinopolis and portions of Moncks Corner.

* TEMPERATURES...In the Low to mid 30s.

* TIMING...up to an hour of freezing temperatures, locally 1 to 
  2 hours in sheltered locations.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to protect sensitive outdoor vegetation and cover
unprotected outdoor plumbing.

&&

$$
813 
WWUS72 KCHS 041238
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
738 AM EST Sat Mar 4 2017

SCZ040-042>045-041345-
/O.CAN.KCHS.FZ.W.0001.000000T0000Z-170304T1400Z/
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Including the cities of Allendale, Hampton, Yemassee, Walterboro,
Saint George, Summerville, Goose Creek, and Moncks Corner
738 AM EST Sat Mar 4 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Charleston has cancelled the
Freeze Warning.


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this freeze warning went out at Mar 3, 10:29 AM EST, 4 hours 39 minutes earlier.

Area forecast discussion, Mar 3, 10:29 AM EST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1029 AM EST Fri Mar 3 2017

.SYNOPSIS...
High pressure will build over the area through the weekend before
shifting offshore. A cold front should impact the area during the
middle of next week, followed by more high pressure late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Plenty of sunshine today, combined with a weak downslope wind
component, will offset the cold advection enough to push temps
into the mid/upper 60s. A fairly deep mixed layer around 5-6 kft
will tap into the 20-25 kt 850 mb winds and produce breezy
conditions in some spots this afternoon.

Tonight: A dry cold front will move through as high pressure
builds in from the northwest. Skies will remain clear. Tricky
temp forecast as a surge of north winds stir the lower levels
between 03Z and 09Z. Cold air advection after midnight will
lower 925 MB temps to 0C to 1C across our northwest tier of
zones and this is the region where late night decoupling could
allow readings to briefly dip to freezing in sheltered inland
areas north of a line from Allendale, Walterboro, Ridgeville,
and Jamestown. We have issued a Freeze Watch tonight for this
region with collaboration from neighboring WFOs. The potential
for frost looks questionable with large temp-dew point spreads
expected, however at least patchy frost is possible for areas
dipping into the mid 30s inland from U.S. 17.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
A large mid/upper trough of low pressure will exit off the Northeast
United States coast this weekend while sfc high pressure centered
over the Midwest shifts toward the Mid-Atlantic and Southeast
states. The pattern will result in dry conditions into early next
week and overall temps that modify each day while a northeast wind
gradually veers to east. Temps will be quite cool before warmer
weather arrives with Saturday afternoon highs only in the upper
50s/lower 60s. The main weather concern will come Saturday night
when temps cool considerably under clear skies and light winds.
There is a risk of freezing temps well inland and the potential for
patchy to perhaps scattered frost where temps lower into the low/mid
30s and sfc dewpts remain in the upper/lower 30s. Given the setup,
patchy frost remains in the forecast away from the coast late
Saturday night/Sunday morning. A noticeable warmup will then occur
early next week despite increasing clouds over the area. In general,
Sunday afternoon temps will peak in the mid/upper 60s, followed by
low/mid 70s on Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Sfc high pressure will slide offshore Monday night through Tuesday
in advance of a cold front approaching from the west Wednesday.
Ahead of the front, mid/upper lvl ridging will support above normal
temps with afternoon highs in the low/mid 70s Tuesday afternoon and
Wednesday afternoon. Although a slight chance of showers will be in
the forecast on Tuesday, the best chances of precip will likely
occur Wednesday and Wednesday night as deeper moisture characterized
by PWATs near 1.5 inches advects over the Southeast ahead/along the
passing cold front. Dry and slightly cooler high pressure will then
build over the area behind the departing cold front Thursday and
will become centered over the area on Friday.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
VFR.

Extended Aviation Outlook: VFR conditions are expected at both CHS
and SAV terminals through Tuesday.

&&

.MARINE...
Northerly flow is surging to 15-20 KT through mid morning
before backing to northwest and diminishing ahead of a dry cold
front tonight. Small Craft Advisory conditions should develop
after late evening in SC waters and overnight in GA waters, but
mainly from 10-20 NM offshore where gradients are most
favorable. The surge in northeast flow should result to 3-5 ft
seas near shore and 4-6 ft over outer GA waters by daybreak on
Saturday.

Saturday through Wednesday: Sfc high pressure will build over the
region this weekend before sliding offshore early next week. A
fairly tight pressure gradient will support Small Craft Advisory
level conditions into Saturday morning with northeast winds gusting
around 25 kt and seas up to 4-6 ft. Conditions will then improve
late weekend as winds slowly veer to the east. After a fairly quiet
period Sunday and Monday, we should see winds/seas increase Tuesday
into Wednesday with the approach of a cold front from the west. We
could see conditions reach marginal Small Craft Advisory levels over
some of the waters Wednesday afternoon/evening ahead of the front,
but the greater threat to hazardous conditions should arrive post
fropa late Wednesday night.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Freeze Watch from late tonight through Saturday morning for
     SCZ040-042>045.
MARINE...Small Craft Advisory from midnight tonight to 11 AM EST
     Saturday for AMZ350-352-354.
     Small Craft Advisory from midnight tonight to 6 PM EST
     Saturday for AMZ374.

&&

NEAR TERM...JRL
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...DPB
MARINE...DPB
Hazardous weather outlook, Mar 3, 10:30 AM EST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1030 AM EST Fri Mar 3 2017

GAZ087-088-099>101-114-115-SCZ047-052-041530-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Jasper-Tidal Berkeley-
1030 AM EST Fri Mar 3 2017

...FIRE DANGER STATEMENT IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Frost/Freeze: Patchy to scattered frost along with freezing
temperatures are possible Saturday night, mainly over inland areas.
A Frost Advisory or Freeze Watch/Warning could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ040-042>045-041530-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
1030 AM EST Fri Mar 3 2017

...FIRE DANGER STATEMENT IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.
   Freeze Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

Frost/Freeze: Patchy to scattered frost along with freezing
temperatures are possible Saturday night, mainly over inland areas.
A Frost Advisory or Freeze Watch/Warning could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ116>119-137>141-SCZ048>051-041530-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
1030 AM EST Fri Mar 3 2017

...FIRE DANGER STATEMENT IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-041530-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
1030 AM EST Fri Mar 3 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 3:33 AM ESTFreeze WatchCHSAllendale, Berkeley, Colleton, Dorchester, Hampton12 hr
Mar 3, 3:40 AM ESTSmall Craft AdvisoryCHS39 hr

Nearby

Freeze Warnings in South Carolina, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.